Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 15, 2009, 4:35 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2009, 4:35 PM MDT (22:35 UTC)
- Expired
- Apr 15, 2009, 4:58 PM MDT
- In force
- 23 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 4:42 PM MDT | HAIL 0.75 | 8 N Kit Carson, CO | REPORTED RELAYED VIA SPOTTER NETWORK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3055 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 152235 SVRGLD COC017-063-152315- /O.NEW.KGLD.SV.W.0002.090415T2235Z-090415T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 435 PM MDT WED APR 15 2009 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO... CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO... THIS INCLUDES THE CITIES OF...VONA...STRATTON...SEIBERT... * UNTIL 515 PM MDT * AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 25 MILES SOUTH OF SEIBERT...OR 13 MILES NORTH OF KIT CARSON...MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VONA AND STRATTON AROUND 515 PM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. && LAT...LON 3933 10293 3933 10251 3883 10275 3887 10295 TIME...MOT...LOC 2235Z 198DEG 26KT 3895 10282 $$ MCGUIRE
2 follow-up statements
000 WWUS53 KGLD 152248 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 448 PM MDT WED APR 15 2009 COC017-063-152315- /O.CON.KGLD.SV.W.0002.000000T0000Z-090415T2315Z/ CHEYENNE CO-KIT CARSON CO- 448 PM MDT WED APR 15 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR CENTRAL KIT CARSON AND NORTH CENTRAL CHEYENNE COUNTIES... AT 446 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 19 MILES SOUTH OF VONA...OR 18 MILES NORTH OF KIT CARSON...MOVING NORTH AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... VONA AND STRATTON AROUND 515 PM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... HAIL UP TO THE SIZE OF PENNIES WAS REPORTED 8 MILES NORTH OF KIT CARSON WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. && LAT...LON 3933 10293 3933 10251 3883 10275 3887 10295 TIME...MOT...LOC 2247Z 198DEG 26KT 3904 10278 $$ MCGUIRE
000 WWUS53 KGLD 152258 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 458 PM MDT WED APR 15 2009 COC017-063-152307- /O.CAN.KGLD.SV.W.0002.000000T0000Z-090415T2315Z/ CHEYENNE CO-KIT CARSON CO- 458 PM MDT WED APR 15 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KIT CARSON AND NORTH CENTRAL CHEYENNE COUNTIES IS CANCELLED... THUNDERSTORMS HAVE WEAKENED ACROSS RURAL SOUTHERN KIT CARSON COUNTY AND NO LONGER APPEAR CAPABLE OF PRODUCING SEVERE WEATHER. ADDITIONAL STRONG THUNDERSTORMS WILL CONTINUE MOVING NORTH OUT OF SOUTHEAST COLORADO THIS EVENING. LAT...LON 3933 10293 3933 10251 3883 10275 3887 10295 TIME...MOT...LOC 2257Z 198DEG 26KT 3911 10275 $$ MCGUIRE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:08 PM MDT, 2 hours 27 minutes earlier.
Area forecast discussion, Apr 15, 2:08 PM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
208 PM MDT WED APR 15 2009
.SHORT TERM... (TONIGHT - TUESDAY)
208 PM MDT WED APR 15 2009
UPPER LOW SPINNING OVER NEVADA THIS AFTERNOON. BROAD SOUTHWESTERLY
FLOW AHEAD OF THE LOW IN PLACE ACROSS THE HIGH PLAINS. PROFILERS AND
RAOBS INDICATE DIVERGENT FLOW IN THE UPPER LEVELS SUGGESTIVE OF
LARGE SCALE LIFT. COULD BE A WEAK SHORTWAVE AS WELL EJECTING OUT OF
THE SOUTHERN ROCKIES BUT HARD TO FIND IN OBS OR WATER VAPOR.
NONETHELESS...MODELS HAVE BECOME MORE BULLISH ON CONVECTION IN THE
NORTHWEST HALF OF THE FORECAST AREA TONIGHT DUE TO ABOVE MENTIONED
FACTORS. APPEARS INITIATION TIED TO SURFACE HEATING ON THE HIGHER
TERRAIN WHERE CONVECTIVE TEMPERATURES IN THE MIDDLE 60S WILL BE
REACHED...AIDED BY WEAK LOW LEVEL CYCLONIC CONVERGENCE ASSOCIATED
WITH DEVELOPING SURFACE LOW IN SOUTHEAST COLORADO. 0-6KM BULK WIND
SHEAR NEAR 35KTS AND MUCAPE VALUES IN THE 500-1000 J/KG RANGE
SUPPORT A MARGINAL THREAT OF SEVERE CONVECTION TONIGHT...BUT WITH
SURFACE DEW POINTS IN THE 40S SHOULD SEE RELATIVELY HIGH BASES NEAR
5KFT. THUS PRIMARY SEVERE THREAT WILL BE STRONG WINDS AND PERHAPS AN
ISOLATED CORE WITH MARGINALLY SEVERE HAIL. ACTIVITY SHOULD LIFT
NORTHEAST OUT OF THE AREA AFTER 06Z.
UPPER LOW...WHICH IS ALREADY CUT OFF...WILL SLOWLY MOVE INTO THE
SOUTHERN ROCKIES ON THURSDAY AND EJECT INTO THE SOUTHERN HIGH PLAINS
ON FRIDAY...EVENTUALLY LIFTING NORTHEAST INTO EASTERN KANSAS ON
SATURDAY. LOCAL AREA WILL BE ON THE NORTH SIDE OF THE CYCLONE...WITH
A PERSISTENT DEEP MOIST EASTERLY FLOW. LIGHT TO OCCASIONALLY
MODERATE RAINFALL IS EXPECTED BEGINNING THURSDAY AFTERNOON AND NOT
ENDING UNTIL SATURDAY NIGHT OR EARLY SUNDAY MORNING. SEVERE THREAT
WILL EXIST THURSDAY AFTERNOON AND EVENING. 0-6KM BULK WIND SHEAR
VALUES WILL BE MAXIMIZED AT THAT TIME AT 40-50KTS...MORE THAN
SUFFICIENT FOR SUPERCELLS. MAIN LIMITING FACTOR WILL BE
INSTABILITY...LATEST SREF RUN PAINTING AN AXIS OF MUCAPE 500-1000
J/KG BASICALLY ALONG THE KANSAS-COLORADO STATE LINE. FIRST OF MANY
VORT MAXES WILL ROTATE IN FROM THE SOUTH PROVIDING SYNOPTIC SCALE
LIFT. DRY LINE LOOKS FURTHER WEST TODAY THOUGH IT MAY CLIP FAR
WESTERN COUNTIES BEFORE RETREATING WEST THURSDAY NIGHT. WOULD LIKE
TO SEE MORE INSTABILITY AND A SURFACE FOCUSING MECHANISM FOR GREATER
SEVERE THREAT...BUT WIND SHEAR MAY COMPENSATE AND SHOULD SEE FIRST
OUTBREAK OF THE SEASON ALBEIT ON THE LOW END.
BY FRIDAY UPPER LOW WILL BE ENCROACHING ON THE AREA. WIND SHEAR
STILL IMPRESSIVE BUT CLOUDS/RAIN WILL HAVE COOLED THE BOUNDARY LAYER
AND MUCAPES DROP OFF SHARPLY. NONETHELESS...ALWAYS SOME CONCERN WITH
COLD AIR FUNNELS/POSSIBLE SPIN UPS UNDER A CLOSED LOW THOUGH THREAT
SHOULD BE MINIMAL. WILL GRADUALLY GET ON THE BACKSIDE OF THE SYSTEM
FRIDAY NIGHT AND SATURDAY WITH COOL STABLE AIR AND WIDESPREAD LIGHT
STRATIFORM RAIN. BY SUNDAY MORNING GFS HAS A TOTAL 3-DAY RAIN
ACCUMULATION OF 1-3 INCHES ACROSS THE AREA...HIGHEST IN THE
EAST...WHICH SHOULD GO A LONG WAY TO REVERSING DEFICITS THAT HAVE
BUILT UP OVER THE WINTER MONTHS.
.LONG TERM... (SUNDAY - WEDNESDAY)
208 PM MDT WED APR 15 2009
THE UPPER LOW WILL BE PULLING AWAY FROM THE AREA TO START THE
PERIOD. INSERTED SOME LOW POPS FOR ANY LINGERING SHOWER ACTIVITY IN
THE SOUTHEAST SUNDAY MORNING. SHORTWAVE RIDGE WILL BUILD OVER THE
AREA SUNDAY NIGHT. MODEL DIFFERENCES EMERGE AS EARLY AS
MONDAY...WITH ECMWF MUCH WARMER THAN THE GFS. MAIN PROBLEM WITH THE
ECMWF SOLUTION IS THE UPSLOPE WIND COMPONENT AT THE SURFACE AS HIGH
PRESSURE FORECAST TO MOVE FROM THE NORTHERN PLAINS ON MONDAY TO THE
SOUTHERN PLAINS ON WEDNESDAY BEHIND A SHORTWAVE TROUGH DIVING
THROUGH THE NORTHWEST FLOW EARLY NEXT WEEK. AS A RESULT...GENERALLY
FOLLOWED THE ENSEMBLE MEAN OF THE GFS MOS FOR TEMPERATURES...WHICH
WERE COOLER THAN OPERATIONAL MOS MEX AND MUCH COOLER THAN THE ECMWF
WOULD SUGGEST...BUT MADE MORE SENSE WITH THE PERSISTENT UPSLOPE WIND
COMPONENT. WHILE PRECIPITATION CANNOT BE RULED OUT IN NORTHWEST
FLOW...MOISTURE WILL BE SCARCE ABOVE 700MB AND WOULD FAVOR VIRGA OR
POSSIBLY VERY LIGHT RAIN SHOWERS...SO KEPT SILENT POPS ATTM WITH NO
APPRECIABLE SYNOPTIC SCALE FORCING NOTED.
24
&&
.AVIATION...
1141 AM MDT WED APR 15 2009
FOR THE 18Z TAF CYCLE...CURRENT VFR CONDITIONS MAY BRIEFLY
DIMINISH TO MVFR AT BOTH KGLD AND KMCK WITH ISOLATED THUNDERSTORMS
AFTER 00Z TONIGHT. EXPECT MVFR CONDITIONS TO SET IN AFTER ABOUT
05Z OR 06Z. IFR CONDITIONS ARE POSSIBLE AFTER ABOUT 13Z. MORE
WIDESPREAD THUNDERSTORMS WILL BE POSSIBLE TOWARD THE END OF THIS
TAF PERIOD. CURRENT WINDS FROM THE SOUTHEAST AT 35G45KT WILL
GRADUALLY DIMINISH TO THE 20G30KT RANGE BY THE END OF THE TAF PERIOD.
BLM
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 10 AM MDT /11 AM CDT/ THIS MORNING TO 8 PM
MDT /9 PM CDT/ THIS EVENING FOR KSZ001>004-013>016-027>029-
041-042.
NE...WIND ADVISORY FROM 10 AM MDT /11 AM CDT/ THIS MORNING TO 8 PM
MDT /9 PM CDT/ THIS EVENING FOR NEZ079>081.
CO...WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM MDT THIS EVENING
FOR COZ090>092.
&&Hazardous weather outlook, Apr 15, 10:45 AM MDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT WED APR 15 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161500- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT WED APR 15 2009 /1145 AM CDT WED APR 15 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING PRIMARILY ALONG AND WEST OF A WRAY COLORADO TO LEOTI KANSAS LINE. THE MAIN THREATS WITH ANY OF THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. STRONG WINDS FROM THE SOUTH AT 30 TO 40 MPH WITH GUSTS UP TO 55 MPH WILL CONTINUE THROUGH THE DAY. THOSE DRIVING HIGH PROFILE OR LIGHT WEIGHT VEHICLES SHOULD BE PREPARED FOR SUDDEN WIND GUSTS AND LOSS OF VEHICLE CONTROL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS... SOME POSSIBLY SEVERE...ARE EXPECTED THURSDAY AFTERNOON AND EVENING. THE PRIMARY THREATS WITH ANY STORMS THAT BECOME SEVERE WILL BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. BLM
In the hours before
Special weather statement, Apr 15, 3:08 PM MDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 308 PM MDT WED APR 15 2009 COZ091-092-152200- CHEYENNE COUNTY-KIT CARSON COUNTY- 308 PM MDT WED APR 15 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 304 PM MDT/404 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 7 MILES NORTH OF BOYERO...OR 16 MILES NORTHWEST OF AROYA...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. MCGUIRE
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 4:17 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 43 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.